MSA! Articles

Worth Repeating…Enteral/IV Tubing Risks

Recently, when a nurse couldn’t find an enteral feeding set, she improvised and spiked the bottle’s cap with IV tubing. Since the enteral pump would not accept the IV tubing, she used an IV pump to deliver the feeding. The patient was being weaned off a three-in-one total parenteral nutrition (TPN) solution and both pumps were on the same pole. The solutions were similar in  appearance (white with a yellow tint for TPN, tan for enteral product), and the tubings hard to distinguish because they wound around one another. The enteral feeding continued infusing in this manner until the next morning when a nurse noticed that this was an accident waiting to happen. Fortunately, an error did not occur, but just yesterday we received another report where similar conditions led to an actual error.

An enteral feeding bag was inadvertently spiked with a standard IV set and infused through an IV line (50 mL/hr) using an IV pump. Luckily, another nurse noticed the error within two hours and the patient was not harmed. In 2001, we published another error that resulted in a patient’s death. In that case, a nurse administered 200 mL of enteral feeding IV to a patient who was supposed to receive three-in-one TPN solution.The patient expired four days later.

This potential hazard and related risk reduction efforts are Worth Repeating. With the ever-increasing use of opaque IV fat emulsions, three-in-one TPN, and lipid-based drug products, healthcare professionals no longer can rely on visual appearance to determine the suitability of administering solutions intravenously. A warning appears on the label of enteral containers, but it is not prominent enough to eliminate the risk of IV administration. Use large, bold auxiliary labels that state “WARNING! For enteral use only - NOT for IV use.” It’s been suggested that FDA and standards setting organizations take action to prevent an IV set from attaching to an enteral feeding container. In the meantime, use a rubber band to attach an appropriate enteral administration set to all enteral feedings before distribution to (or storage in) patient care units.

On a broad level, hold focus groups with nurses to discuss the reasons that underlie the need to “improvise” during drug administration (e.g., lack of ready access to enteral administration sets) and other “at risk” behaviors that are often driven by common system problems. Incidentally, some providers may consider this to be a rare, isolated incident that does not require immediate action. We disagree. Although this type of an error may not happen often, the risk of patient harm is high and its remedy is clearly within the reach of all providers.

More MSA! Articles

According to the Centers for Disease Control and Prevention (CDC), nearly 4 million infants are born in the US each year, including approximately 132,000 multiple births. 1 Unique characteristics of this newborn population pose significant challenges regarding accurate patient identification, which...
Since 1994, when ISMP first became the nation’s only nonprofit organization devoted entirely to preventing medication errors, we have served as a vital force for progress in medication safety through our unyielding advocacy and the development of resources and learning opportunities for healthcare...